Virginia, 2011

Tornadoes in Virginia, October 13, 2011

October 13, 2011 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced two tornadoes across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced two tornadoes across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Oct 13, 12:37 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 13, 12:37 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
137 PM EDT THU OCT 13 2011

.SYNOPSIS...
A COLD FRONT APPROACHES THE MID ATLANTIC FROM THE WEST LATE THIS
AFTERNOON AND EVENING...THEN SWINGS THROUGH THE REGION LATE TONIGHT
AND FRIDAY MORNING. HIGH PRESSURE STEADILY BUILDS IN FROM THE WEST
FRIDAY AFTERNOON INTO SATURDAY AND SETTLES OFF THE SOUTHEAST COAST
SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC LO PRES INVOF WRN OH VLY...W/ WAVY WRMFNT XTNDG EWD THROUGH
THE MDATLC RGN. THAT FNT IS ALIGNED RIGHT NR THE NRN BRDR OF FA
ATTM...LVG MUCH OF THE FA IN WRM/MOIST LO LVL ATMOS. IN THE XPCTD
LULL IN PCPN ATTM...SHOULD CONT NEXT FEW HRS. DECENT MID LVL CAP
(ARND 650MB) ON 12Z/13 GSO/RNK SNDGS...MUCH WEAKER CAP NR THE CST
(AT WAL). WL BE WATCHING BROAD...BUT RATHER STRNG UPR LVL SYS FM
THE W (INVOF CNTRL MS TO TN VLY) THRUT REST OF TDA. 13Z/13 RUC
SUGGESTS DVLPG AXIS OF SHRAS/TSTMS INTO WRN/CNTRL PORTIONS OF FA
FM ABT 20Z/13-00Z/14...UNTIL THAT TIME...RMNG MCLDY OR VRBL CLDNS
W/ ISLTD CVRG TO PCPN. HI TEMPS FM THE L70S NW...TO U70S/ARND 80F
SE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO THIS
EVENING AS THE TROUGH AXIS LIFTS TO THE NORTHEAST...AND CHANCE
(SLIGHT CHANCE SW) POPS WILL BE MAINTAINED INTO FRIDAY MORNING AND
AFTERNOON BASED ON THE ECMWF SOLUTION...WHICH IS ESSENTIALLY NOT
QUITE AS QUICK AS GFS AND MORE REASONABLE THAN THE LETHARGIC NAM.

WESTERLY MID LEVEL FLOW WILL EVENTUALLY PREVAIL FRIDAY
AFTERNOON...WHICH WILL PRODUCE A STEADY DRYING TREND...AND QUICK
CLEARING TREND THAT WILL CONTINUE INTO SATURDAY. HIGH TEMPERATURES
FRIDAY SHOULD RANGE FROM THE MID 70S NW...TO AROUND 80 SE...WITH LOW
TO MID 70S EXPECTED BY SATURDAY. LOW TEMPERATURES FRIDAY MORNING
SHOULD RANGE FROM THE LOWER 60S NW...TO UPPER 60S SW...WITH SATURDAY
MORNING MINIMA RANGING FROM THE MID 40S NW...TO MID 50S SE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGH PRS TO DOMINATE THE SERN STATES INTO ERLY NXT WEEK AS ANY
S/W NRGY STAYS N OF FA IN NRN STREAM. BKDR FRNT PROGGED TO DROP
S INTO MID ATLNTC RGN LATE MON/INTO TUE. XPCT THIS TO BE A DRY
FROPA AS IT DISSIPATES AND GIVES WAY TO HIGH PRESSURE THAT WILL BE
BUILDING IN FROM THE NE ATLC COAST. SEASONABLE TMPS WITH HIGHS IN
THE LOW-MID 70S SUN-TUE...AND GENERALLY IN THE 60S TO THE LOWER
70S ON WED. LOWS IN THE 40S/50S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
BORDERLINE VFR/MVFR CONDS AT AREA TERMINALS EXPECTED TO CONTINUE
THIS AFTN. SCT TSTMS FORECASTED FOR LATE THIS AFTN/EVENING...THUS
INCLUDED CB REMARKS. PREVAILING SHWRS ARE INCLUDED AT RIC BEGINNING AT
22Z WHERE POPS ARE HIGHEST. CONDS ARE EXPECTED TO DETERIORATE ONCE
AGAIN OVERNIGHT WITH IFR/LIFR CONDS LIKELY.

IMPROVING CONDITIONS FOR FRI...ALTHOUGH THERE WILL STILL BE A CHANCE
FOR SHWRS/TSTMS INTO THE EARLY AFTN HRS (MAINLY EASTERN AREAS). WINDS
MAY GUST TO AROUND 20 KTS OR A BIT HIGHER LATE FRI AFTN FROM THE
W/SW.

OUTLOOK...TRANQUIL WX IS EXPECTED FOR FRI NIGHT THROUGH THE WEEKEND
AS HIGH PRESSURE BUILDS IN FROM THE WEST...ONLY ISSUE WILL BE
SOMEWHAT BREEZY WEST FLOW ON SAT.

&&

.MARINE...
EASTERLY FLOW HAS DROPPED OFF SIGNIFICANTLY...NOW MAINLY AT 5-10 KT.
SEAS ON THE COAST HAVE DROPPED OFF TO 4 FT AT BUOY 44100 AND 44099
SO WILL ALLOW THE SCA SOUTH OF CAPE CHARLES TO EXPIRE WITH THIS
ISSUANCE (AND CAPE CHARLES TO PARRAMORE WILL END AFTER 7 AM).
FARTHER NORTH...EXPECT THE SEAS TO STAY UP AROUND 5 FT AS LONGER
FETCH DISTANCE WILL PREVAIL THROUGH TONIGHT/EARLY FRI AS WINDS TURN
TO THE SSE (AND THROUGH FRI AFTN OVER THE FAR NORTHERN WATERS).
WINDS TURN TO THE SW...AND EVENTUALLY THE W BY FRI BEHIND DEPARTING
LOW/TRAILING COLD FRONT WHICH WILL CROSSES THE AREA BY EARLY FRI.
ANTICIPATE ADDITIONAL (MARGINAL) SCA CONDITIONS BEHIND THE FRONT
LATE FRI OR FRI NIGHT INTO SAT WITH THE LLVL CAA AND POST-FRONTAL
WESTERLY SURGE. MORE BENIGN BOATING CONDITIONS AND LIGHT OFFSHORE
FLOW EXPECTED BY LATE SAT NIGHT INTO SUN OVER THE WEEKEND AS HIGH
PRESSURE BUILDS IN FROM THE WEST.

&&

.TIDES/COASTAL FLOODING...
RAISED COASTAL FLOOD ADVSY FOR CNTRL CHES BAY LCTNS (NRN NECK
VA...ACCOMACK CTY VA TO LWR MD ERN SHR) THROUGH MID EVE DUE TO
TIDAL DEPARTURES NR 1.5 FT ABV NRML. UPCOMING TIDE CYCLE HIER THAN
PREV ONE...WHICH TOPPED OUT VRY CLS TO OR SLGTLY HIER THAN MINOR
TIDAL FLOODING THRESHOLDS. TIDAL DEPARTURES HAVE BEEN RUNNING ABV
NRML FOR SVRL DAYS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     MDZ021>023.
NC...NONE.
VA...COASTAL FLOOD ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ099.
     COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR VAZ077-
     078.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT FRIDAY FOR ANZ650.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ652.

&&

SYNOPSIS...ALB/AJZ
NEAR TERM...ALB/AJZ
SHORT TERM...AJZ
LONG TERM...BKH
AVIATION...MAS
MARINE...LKB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 13, 1:04 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
204 PM EDT THU OCT 13 2011

MDZ024-025-NCZ012>017-030>032-102-VAZ048-049-060>074-076-079>098-100-
141815-
INLAND WORCESTER-MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
204 PM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BE APPROACHING THE AREA FROM THE WEST TODAY AND
CROSSING THE REGION FROM TONIGHT INTO FRIDAY MORNING. LOCALLY
HEAVY RAIN...AND SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ099-141815-
DORCHESTER-WICOMICO-SOMERSET-ACCOMACK-
204 PM EDT THU OCT 13 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

A COLD FRONT WILL BE APPROACHING THE AREA FROM THE WEST TODAY AND
CROSSING THE REGION FROM TONIGHT INTO FRIDAY MORNING. LOCALLY
HEAVY RAIN...AND SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ075-077-078-141815-
WESTMORELAND-NORTHUMBERLAND-LANCASTER-
204 PM EDT THU OCT 13 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

A COLD FRONT WILL BE APPROACHING THE AREA FROM THE WEST TODAY AND
CROSSING THE REGION FROM TONIGHT INTO FRIDAY MORNING. LOCALLY
HEAVY RAIN...AND SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-654-656-658-141815-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
204 PM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-141815-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
204 PM EDT THU OCT 13 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ652-141815-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
204 PM EDT THU OCT 13 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 13, 2:05 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
305 PM EDT THU OCT 13 2011

NCZ013>017-030>032-VAZ095>098-132030-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
INCLUDING THE CITIES OF...AHOSKIE...ELIZABETH CITY...EDENTON
305 PM EDT THU OCT 13 2011

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING THROUGH EXTREME
SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA...

SEVERAL CLUSTERS OF THUNDERSTORMS WILL BE MOVING THROUGH EXTREME
SOUTHEAST VIRGINIA AND COASTAL NORTHEAST NORTH CAROLINA THROUGH
430 PM. THUNDERSTORMS WILL BE ACCOMPANIED BY VERY HEAVY
RAIN...BRIEF GUSTY WINDS TO 35 TO 40 MPH AND FREQUENT LIGHTNING.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE EXPECTED...AND WILL
RESULT IN PONDING OF WATER ON ROADWAYS...AND IN LOW LYING AND
OTHER POOR DRAINAGE AREAS. MOTORISTS ARE URGED TO NOT DRIVE
THROUGH WATER THAT IS COVERING OR FLOWING ACROSS ROADWAYS.

ALBRIGHT

The radar

The Sterling radar (KLWX), 122 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Louisa

When
October 13, 2:40 PM EST to 2:45 PM EST
Where
Louisa County, 2.82 mi S of Waldrop to 2.07 mi S of Waldrop
Rating
EF1
Path length
0.88 mi
Path width
100 yd
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
38.030, -78.190

Tornado first touched down along U.S. Route 15 near the Historic Sylvania Plantation, which is part of the Green Springs National Historic Landmark District. The tornado continued to move across the plantation, first shearing off several hardwood trees before encountering the Sylvania Plantation home that was built in 1746. The tornado peeled the roof off the house while tearing the porches off both the front and back of the house. It also uprooted several trees on the eastern side of the house. The tornado then impacted the pool area on the far side of the house knocking down the fence and throwing pool furniture in multiple directions. The tornado continued away from the pool reaching a row of trees about one tenth of a mile away before lifting off the ground. The funnel was observed for several miles before exiting the county.

Tornado, New Kent

When
October 13, 3:47 PM EST to 4:05 PM EST
Where
New Kent County, 1.59 mi S of Quinton Arpt to 3.58 mi ENE of Tunstall
Rating
EF1
Path length
9.24 mi
Path width
200 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
37.477, -77.125

Tornado first touched down along Emmaus Church Road or Route 609 just into New Kent County north of U.S. Route 60. The NWS Storm Survey rated the tornado as an EF1 with winds estimated at 95 mph as it reached the Woodhaven Shores Subdivision on both sides of Kent Lake. According to county emergency management, over 30 homes were damaged in the Woodhaven Shores Subdivision on both sides of Kent Lake, primarily due to trees falling on homes. Damage was most extensive along and adjacent to Lakeshore Drive which surrounds Kent Lake. EF1 damage extended just to the north of Kent Lake and included two barns that were destroyed along Ashland Farm Road. The tornado then weakened to a high-end EF0 and turned northeast as it crossed north of Interstate 64. Damage at GW Watkins Elementary School included aluminum roofing panels that were popped off along with a few busted windows. EF0 damage was observed farther northeast with several trees downed or snapped off along Talleysville Road near Old River Road. The tornado lifted just before entering King William county.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyThe tornado archive for Virginia, 2011Warnings in Virginia, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351329, 351334.